Alert archive / California / Wind Advisories in 2024

Wind Advisory 4, NWS Las Vegas, NV

January 13, 2024San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Jan 13, 2024, 12:45 AM PST for San Bernardino County, California. It took effect at Jan 13, 2024, 10:00 PM PST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2024, 12:45 AM PST (08:45 UTC)
In effect from
Jan 13, 2024, 10:00 PM PST
Expired
Jan 14, 2024, 3:00 PM PST
In force
17 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2024-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2024-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2707 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

564 
WWUS75 KVEF 130845
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1245 AM PST Sat Jan 13 2024

CAZ523-525-132100-
/O.NEW.KVEF.WI.Y.0004.240114T0600Z-240114T2300Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Twentynine Palms, Daggett, Morongo
Valley, Barstow, Yucca Valley, and Fort Irwin
1245 AM PST Sat Jan 13 2024

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 3 PM PST 
SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...From 10 PM this evening to 3 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust causing reduced visibility expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

BKP
4 follow-up statements
828 
WWUS75 KVEF 132028
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1228 PM PST Sat Jan 13 2024

CAZ523-525-140600-
/O.CON.KVEF.WI.Y.0004.240114T0600Z-240114T2300Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Fort Irwin, Yucca Valley, Daggett,
Morongo Valley, Twentynine Palms, and Barstow
1228 PM PST Sat Jan 13 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 3 PM 
PST SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...From 10 PM this evening to 3 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust causing reduced visibility expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

Morgan
132 
WWUS75 KVEF 140557
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
957 PM PST Sat Jan 13 2024

CAZ523-525-141800-
/O.CON.KVEF.WI.Y.0004.240114T0600Z-240114T2300Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Morongo Valley, Fort Irwin, Twentynine
Palms, Daggett, Yucca Valley, and Barstow
957 PM PST Sat Jan 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...Until 3 PM PST Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

JS
298 
WWUS75 KVEF 141754
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
954 AM PST Sun Jan 14 2024

CAZ523-525-142300-
/O.CON.KVEF.WI.Y.0004.000000T0000Z-240114T2300Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Daggett, Morongo Valley, Barstow, Yucca
Valley, Twentynine Palms, and Fort Irwin
954 AM PST Sun Jan 14 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WHAT...West to northwest winds 20 to 30 mph with gusts 45 to 50 
  mph expected.

* WHERE...Morongo Basin and Western Mojave Desert.

* WHEN...Until 3 PM PST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust causing reduced visibility expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MS
421 
WWUS75 KVEF 142253
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
253 PM PST Sun Jan 14 2024

CAZ523-525-150000-
/O.EXP.KVEF.WI.Y.0004.000000T0000Z-240114T2300Z/
Western Mojave Desert-Morongo Basin-
Including the cities of Daggett, Morongo Valley, Barstow, Yucca
Valley, Twentynine Palms, and Fort Irwin
253 PM PST Sun Jan 14 2024

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

Wind gusts have dropped below 40 mph and will continue to decrease 
as we head into the late afternoon and evening hours.

$$

For more information from the National Weather Service visit 
http://weather.gov/lasvegas

MS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 12, 12:15 PM PST, 12 hours 30 minutes earlier.

Area forecast discussion, Jan 12, 12:15 PM PST, 12 hours 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1215 PM PST Fri Jan 12 2024

.SYNOPSIS...A disturbance will move through over the weekend,
bringing another round of minor high terrain snowfall to the Eastern
Sierra, along with strong winds. Esmeralda, northern Nye, and
northern Lincoln counties could also see a few inches of snow.
Beginning Monday, high pressure building in from the Pacific will
bring increasing temperatures, especially at higher elevations, and
quiet weather.
&&

.SHORT TERM...through Sunday night. Midday satellite loop showed
northwest flow aloft advecting high clouds over our area. Surface
obs showed light winds, temperatures a bit cooler than 24 hours ago
thanks to all the high clouds, and low dewpoints. The main forecast
concern through the weekend is the low pressure system taking shape
in the southern Gulf of Alaska. As this low moves into Oregon
Saturday evening, it will drive a belt of 80-90 knot northwesterly
500 mb winds over the Sierra crest, with precipitable water of
nearly one inch slamming into the western slopes. Much of the
moisture will get wrung out on the windward side, but the areas
immediately to the lee of the crest could see three to six inches of
snow to go along with the high winds. Thus, hoisted a Winter Weather
Advisory for this area. The winds will likely be a bigger problem
than the snow, but did not want to go with a Wind Advisory when snow
and blowing snow will probably be occurring. By Saturday night and
Sunday morning, locally strong west to northwest winds could also be
affecting the Barstow and Morongo Basin areas. There is more model
disagreement on how strong these winds may be versus those in the
Sierra, so held off on any advisories for that area. Evening and
night crews will take another look. For the rest of the CWA, snow
chances could spill over into the southern Great Basin Saturday and
Saturday night, but amounts there are expected to be minor at best.
A slow warming trend will get underway over the weekend.

.LONG TERM...Monday through Friday.

The synoptic pattern next week is characterized mostly by a fairly
high amplitude ridge in the GE mean. Looking at the 12Z cluster
analysis. The vast majority of member variance is explained in the
amplitude of this ridge. Will it build and continue to through the
week? Or will it build and give way to a Canadian disturbance
towards the end of next week? Per the 12Z clusters, this is about
a 60/40 favoring for the stubborn/strengthening ridge. This would
mean generally dry and above average temperatures next week, with
the flip side being a much wetter solution in which an AR is pulled
into the western CONUS. The 01Z NBM has kept the CWA dry throughout
the week next week, indicating its deterministic favoring for the
stronger ridge possibility. That is also evidenced by the NBM
raising temperatures into the mid 60s and low 70s for desert valleys
by the end of next week. CPC also shows a favoring for the potential
for above average temperatures through 14 days, but keeps a slight
favoring for above average precip for the region. Either way,
neither outcome would be a typical winter storm setup for this time
of year and even if the more wet scenario came to fruition, snow
levels would be much higher limiting winter precip potential to the
highest terrain.
&&

.AVIATION...For Harry Reid...No aviation impacts expected through
the TAF period. Winds remain light, with a less than 5% chance of
speeds reaching 10 knots. Wind direction will be easterly during the
day and west-southwest at night. SCT-BKN mid-level and high clouds,
with bases at or above 12 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light and diurnal winds expected across the
region today. Speeds expected to remain below 10 knots at all sites
except KDAG, where westerly gusts of 20-25 knots are possible this
evening and tonight. SCT-BKN mid-level and high clouds will persist
through the TAF period, with bases at or above 10 kft.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...TB3
AVIATION...Woods

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.